Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 8, NWS Quad Cities, IA

October 29, 202412 counties in Iowa; Scotland County, Missouri

NWS Quad Cities, IA issued this wind advisory at Oct 29, 2024, 2:21 AM CDT for 12 counties in Iowa; Scotland County, Missouri. It took effect at Oct 29, 2024, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2024, 2:21 AM CDT (07:21 UTC)
In effect from
Oct 29, 2024, 10:00 AM CDT
Expired
Oct 29, 2024, 9:05 PM CDT
In force
11 hr
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Dubuque County, IA, Iowa County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Linn County, IA, Van Buren County, IA, Washington County, IA, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 96 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 523 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
523 m²/s²
0-3 km storm-relative helicity
724 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS73 KDVN 290721
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
221 AM CDT Tue Oct 29 2024

IAZ040>042-051>053-063-064-076-077-087-098-MOZ009-291530-
/O.NEW.KDVN.WI.Y.0008.241029T1500Z-241030T0300Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Iowa-Johnson-Keokuk-
Washington-Jefferson-Van Buren-Scotland-
Including the cities of Manchester, Dubuque, Cedar Rapids,
Marengo, Sigourney, Independence, Washington, Memphis, Fairfield,
Keosauqua, Anamosa, Iowa City, and Vinton
221 AM CDT Tue Oct 29 2024

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS 
EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph expected.

* WHERE...Portions of east central, northeast, and southeast Iowa 
  and northeast Missouri.

* WHEN...From 10 AM this morning to 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Gross
3 follow-up statements
767 
WWUS73 KDVN 291449
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
949 AM CDT Tue Oct 29 2024

IAZ040>042-051>053-063-064-076-077-087-098-MOZ009-292300-
/O.CON.KDVN.WI.Y.0008.241029T1500Z-241030T0300Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Iowa-Johnson-Keokuk-
Washington-Jefferson-Van Buren-Scotland-
Including the cities of Dubuque, Keosauqua, Manchester, Marengo,
Iowa City, Anamosa, Cedar Rapids, Sigourney, Washington,
Independence, Memphis, Fairfield, and Vinton
949 AM CDT Tue Oct 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts to around 45 mph 
  expected.

* WHERE...Portions of east central, northeast, and southeast Iowa 
  and northeast Missouri.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Haase
233 
WWUS73 KDVN 291950
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
250 PM CDT Tue Oct 29 2024

IAZ040>042-051>053-063-064-076-077-087-098-MOZ009-300300-
/O.CON.KDVN.WI.Y.0008.000000T0000Z-241030T0300Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Iowa-Johnson-Keokuk-
Washington-Jefferson-Van Buren-Scotland-
Including the cities of Dubuque, Vinton, Memphis, Cedar Rapids,
Keosauqua, Sigourney, Manchester, Marengo, Iowa City, Washington,
Fairfield, Independence, and Anamosa
250 PM CDT Tue Oct 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of east central, northeast, and southeast Iowa 
  and northeast Missouri.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Cousins
891 
WWUS73 KDVN 300205
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
905 PM CDT Tue Oct 29 2024

IAZ040>042-051>053-063-064-076-077-087-098-MOZ009-300315-
/O.CAN.KDVN.WI.Y.0008.000000T0000Z-241030T0300Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Iowa-Johnson-Keokuk-
Washington-Jefferson-Van Buren-Scotland-
Including the cities of Marengo, Independence, Washington,
Memphis, Vinton, Fairfield, Sigourney, Keosauqua, Cedar Rapids,
Iowa City, Dubuque, Anamosa, and Manchester
905 PM CDT Tue Oct 29 2024

...WIND ADVISORY IS CANCELLED...

Winds will remain gusty the rest of tonight, but likely below 
advisory criteria.

$$

McClure

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Oct 29, 12:26 AM CDT, 1 hour 55 minutes earlier. Its key messages:

  • Much above normal temperatures tonight through Wednesday. Record high temperatures are possible on Tuesday.
  • Strong southerly winds remain in the forecast this afternoon through Wednesday. The strongest winds are expected on Tuesday with gusts near 45 MPH possible. Any fires that start will spread rapidly.
  • Widespread showers and storms are expected later Wednesday into early Thursday morning. There is another chance of showers and storms for the upcoming weekend.
Area forecast discussion, Oct 29, 12:26 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1226 AM CDT Tue Oct 29 2024

.KEY MESSAGES...

- Much above normal temperatures tonight through Wednesday.
  Record high temperatures are possible on Tuesday.

- Strong southerly winds remain in the forecast this afternoon
  through Wednesday. The strongest winds are expected on Tuesday
  with gusts near 45 MPH possible. Any fires that start will
  spread rapidly.

- Widespread showers and storms are expected later Wednesday
  into early Thursday morning. There is another chance of
  showers and storms for the upcoming weekend.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 230 PM CDT Mon Oct 28 2024

Mid to high level clouds have spilled into the area from a
developing lee cyclone in the western High Plains. Temperatures
through 130 PM range from 62 degrees at Clinton to 68 degrees
at Mount Pleasant and Macomb. Breezy south to southeast winds
have developed across the area this afternoon with speeds
generally of 10 to 15 MPH and gusts up to 25 MPH.

An amplified pattern aloft will be in place across the area
through Tuesday with ridging over the eastern US and a western
U.S. trough, placing the area under southwesterly flow aloft.
The first thing to discuss will be temperatures. Temperatures
through the short term will be well above normal with strong
southerly flow across the region. 850 mb temperatures will warm
to +16 to +18 C depending on the model and are near record 850mb
temperatures in the DVN sounding climatology. This is resulting
in low temperatures both tonight and Tuesday night in the 60s
with mid to upper 60s on Tuesday. This is 20 to 30 degrees above
normal for late October. High temperatures on Wednesday will be
in the lower to mid 80s with cloud cover potentially holding
temperatures lower. These high temperatures are within 1 to 2
degrees of record for October 29th.

Strong south winds will continue through the forecast period as
a tight pressure gradient from a developing storm system in the
Plains in conjunction with a very strong low level jet around
1500 ft of 50 to 60 knots. A very shallow inversion tonight
into Tuesday morning will allow winds of 25-30 knots to mix
down to the surface with gusts as high as 30 to 35 MPH during
the overnight hours. There is strong disagreement with CAMs and
HREF which mix stronger winds down to over 40 MPH but think that
the inversion will keep the stronger winds out of the area.

Mixing through the day on Tuesday will allow stronger winds to
mix to the surface. Model soundings show winds of 40 to 45 knots
at the top of the mixed layer which would result in maximum
wind gusts on Tuesday afternoon in the 40 to 45 MPH range. Have
held off on a wind advisory for this issuance and will allow the
overnight shift to re-evaluate the potential for stronger winds
tomorrow. Tomorrow afternoon any fires that start will have the
ability to spread to rapidly. Minimum relative humidity values
will range from 30 to 45 percent. There are also higher GFDIAg
values across the western counties in our CWA.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 230 PM CDT Mon Oct 28 2024

A very warm and relatively humid day for late October is
expected on Wednesday. Forecast highs are in the mid/upper 70s
west to lower 80s central/east, with dewpoints around 60
degrees. An approaching cold front will bring widespread showers
and thunderstorms to the region from the late afternoon into
Wednesday night, arriving in the west/northwest counties first.

A wave of low pressure will track across central to northeast
Iowa with the heaviest rainfall anticipated to fall along and
to the NW of the track of the low. Deterministic models show
strong low-level convergence and 925-700mb frontogenesis and
resultant lift. Additionally, strong northward moisture
transport is expected from the western Gulf of Mexico up into
the Midwest. This will lead to anomalously high PWATS near 1.5"
which is 2-3 standard deviations above the climatological mean
for late October! Given this setup, with robust forcing and a
very moist air mass, much of the outlook area should receive a
half inch or more of rainfall with 1.0 - 1.5 inch amounts
possible where repeated rounds of thunderstorms track.

SPC has a Marginal Risk (level 1 of 5) for severe storms
Wednesday afternoon into Wednesday night, for a high shear and
low CAPE environment. Still a little early to get into the
details this far out as most CAMs have yet to capture this
period. Early thoughts are the primary risk would be damaging
wind gusts due to very strong southwesterly flow aloft. Latest
deterministic models are showing 50-60 kts at 850mb during this
period.

Rains should end Thursday morning, possibly a few hours after 12Z in
Illinois. Thursday appears a dry, breezy, cooler day in the 50s.
Halloween evening should see decreasing winds, temperatures in the
mid 40s to near 50, and dry conditions. Little ghosts and ghouls may
be advised to layer up just a little.

Looking farther out, next weekend continues to appear wet as a deep
trough builds into the Southwest CONUS, with active, moisture
rich, southwest flow over the Midwest. A prolonged period of
rain and thunderstorms is forecast by nearly all members of GEFS
output, and strongly supported by the WPC precipitation output.
For now, this remains an extended forecast with reasonably high
rain chances, but pending how the Wednesday QPF falls, this
pattern ahead could offer some potential for water issues. Just
something to keep an eye on.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1226 AM CDT Tue Oct 29 2024

VFR conditions and gusty southerly winds are expected through
the period, with well above normal temperatures. LLWS will also
continue through 15z at all terminals. Current VAD wind profile
at DVN already shows 42kts at 2kft and 53kts at 3kft. Deep
mixing to at least 850mb and increasing pressure gradient will
allow for gusts over 30kts late morning through the afternoon
hours. Strong pressure gradient will keep gusts going through
tonight, with another strong LLJ bringing the threat of LLWS
after 03z.

&&

.CLIMATE...
Issued at 613 AM CDT Fri Oct 25 2024

Record High Temperatures:

October 29:
KBRL: 85/1937
KCID: 84/1937
KMLI: 84/1937

Record High Minimum Temperatures:

October 29:
KBRL: 64/2004
KCID: 63/1946
KDBQ: 65/1946
KMLI: 68/1946

October 30:
KBRL: 62/1927
KCID: 61/1901
KDBQ: 62/1901
KMLI: 61/1927

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Cousins
LONG TERM...Uttech
AVIATION...Gross
CLIMATE...Gross
Hazardous weather outlook, Oct 28, 3:02 AM CDT, 23 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
302 AM CDT Mon Oct 28 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
302 AM CDT Mon Oct 28 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Warm, windy weather is forecast for Tuesday and Wednesday. Wind
gusts may approach 45 mph, and fires may spread easily both days,
especially in unharvested fields.

A cold front arriving Wednesday afternoon will bring a chance for
thunderstorms. The storm prediction center is forecasting a level
1 of 5, marginal risk for severe storms Wednesday. The primary
risk for severe weather appears to be isolated damaging wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 10:12 AM CDTRed Flag WarningDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more8 hr

Nearby

Wind Advisories in Iowa, 2024Wind Advisories in Missouri, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.